You are on page 1of 1

Drug Dosage Errors Discovered During Advanced Cardiac Life Support (ACLS) Scenarios

Utilizing a Human Patient Simulator

Leonard D. Wade MS, Robert Gould MD, Viva J. Siddall MS, Diane Wayne MD
Northwestern University Feinberg School of Medicine, Department of Anesthesiology,
Department of Internal Medicine and Patient Safety Simulator Center

Introduction
Our Simulation Center recently started an ambitious program to assess the performance of Internal
Medicine residents in Advanced Cardiac Life Support (ACLS) protocols. During the initial phase of the
project, we noted that staff members, faculty and residents frequently made errors in the drug dosages
administered during specific ACLS situations. The most common drug incorrectly given was epinephrine.
To determine the incidence and reasons why epinephrine was incorrectly administered, we retrospectively
analyzed the dosages given during a 2 month period.
Materials and Methods
The scenarios were devised using the American Heart Association algorithms and the HPSTM, a computer-
model-driven full sized mannequin simulator (Medical Education Technologies, Inc. Sarasota, FL), which
contains a drug recognition system. During the ACLS scenarios, participants used specially labeled
syringes that indicated both drug name and concentration. The HPSTM recognized the drug and
concentration, measured the volume administered, calculated the total amount of drug given and saved the
information to a “drug log” file. Utilizing this feature, we retrospectively analyzed the drug log files for all 46
ACLS training sessions in which the administration of 1mg of epinephrine was appropriate. These included
asystole, pulseless electrical activity and ventricular fibrillation.
Results
A total of 46 separate scenarios were studied in which ACLS guidelines called for the administration of 1mg
doses of epinephrine. Of the 114 total number of epinephrine injections given, only 2 were the correct dose
(1.7%). All of the 112 incorrect doses were underdoses, ranging from 5 mcg to 260 mcg. The underdoses
were bimodal, with the doses being lower by a factor of 10 (100 mcg instead of 1000mcg) or a factor of 100
(10 mcg instead of 1000mcg).
Discussion
We believe that there are several explanations for these findings. Our Simulation Center has epinephrine
available in 2 identical 10ml syringes, but with different concentrations on the label. One has a
concentration of 100mcg/ml and the other 10mcg/ml. This would explain the bimodal nature of the dosage
errors. However, the mean volume administered in our study was closer to 1ml. It is unclear why many
persons involved in our study were under the impression that the correct dose of 1mg would be
accomplished by injecting 1 ml from the epinephrine syringe. This may reflect an unfamiliarity of
administering medications among medical personnel possibly due to a reliance on nurses to perform this
task in most clinical situations. It is also conceivable that errors in calculating drug dosages contributed to
these findings. As the majority of epinephrine doses were administered by instructors, rather than by
resident physicians, it is critical for instructors to model appropriate doses even if only demonstrating how
the HPS system works. In summary, during ACLS simulations, we noted consistent and marked
underdosing of epinephrine in cardiac arrest scenarios by residents, faculty and staff members. Although
verification of drug dosing was not originally a goal of our project, these findings have triggered an
educational program for internal medicine residents and simulator faculty at our institution. We believe it is
vital to ensure that persons involved in cardiac arrest teams are aware of the concentration of epinephrine
used and volume of drug needed in order to properly dose epinephrine in actual cardiac arrest situations.